I'm in a medications dilema.

Discussion in 'The Watercooler' started by Abbey, Apr 17, 2007.

  1. Abbey

    Abbey Spork Queen

    Okay...I posted a month or so ago about being diagnosed with depression and given medications. The problem was that I was also given 3 other medications at the same time, of which one sent me into anaphylactic shock and two ER visits. (thank you for whoever mentioned that). We didn't know which medication it was and it didn't seem to matter at the time as I was slowly getting better. All the research I did on Lexapro said to keep taking it, even with side effects...so I did but stopped when I became ill.

    I have to say that this is probably the single most impacting event in my adult life. It was SCARY. doctor said if I took one more pill it wouldn't have been good. My toxins were WAY high. I had two episodes within a week...don't want to go down that road again.

    So...here's the dilema. One of the drugs I was supposed to be taking was Lexapro. I am SCARED TO DEATH to take anything now. I don't have good health care here (HMO). They just shoe you in and out. No talking.

    husband and I had a big argument today as I was having a small meltdown...okay, it was big...and he wants me to try the medications again. I'm terrified. I don't trust him to watch me, which is what my doctor said to do, and he didn't. He was asked to check me every 30 minutes in the initial anaphylactic episode...nada.

    I don't tolerate medications well, even asprin. I wish I could have a doctor that I could sit down and actually talk about these things.

    I told husband that I would start again tomorrow. I can't sleep thinking about it, hence me being up late. It makes my heart race, etc. I'm afraid that I'll go to sleep and not wake up. I know this is an abnormal reaction to this, but it is one that is real for me.

    Thanks for letting me vent in the middle of the night.

    Abbey
     
  2. flutterbee

    flutterbee Guest

    Ok...First of all, you are having a strong reaction to this, but I would not call it abnormal at all after what you've been through. Don't waste time beating yourself up over how you're reacting to it. The fact is, you are reacting to it, so where to go from here.

    For me, knowledge is power. Didn't you say you were allergic to sulfa? Here is a link that tells you what lexapro is comprised of:
    Lexapro

    If you click on the "Consumer" tab, it will also give you uses, side effects, precautions and interactions. I've recently been prescribed a lot of new medications and I have found this site to match exactly the pharmacy information I received about each medication.

    I know we all react differently to medications, but let me just say that I am sensitive to medications, too. I call myself a lightweight when it comes to medications. If it's gonna have a side effect, I'm going to experience it. I take lexapro. To me it has been a godsend. I've tried numerous other AD's and either they didn't work or I couldn't tolerate the side effects and for a long time refused them because of it. I experienced almost no side effects with lexapro. A couple of nights, I'd wake up in the middle of the night and feel a bit fidgety, but that didn't last as long as they said it might. Doctor said it might last 2 weeks...lasted less than a week. And a little lower tract disturbance, but I have IBS so just about any medication does that to me anyway...and the lexapro was less than most of any medication, AD or not, that I've taken. I know that my experience will not necessarily be your experience, but I wanted to share it with you. I started to feel better within 5 days. It took a few weeks for the full effect, but after 5 days I was starting to see light again. I do notice that if I miss 2 days in a row, I'll start to get really light headed. Almost a vertigo feeling. I'll remember to take my lexapro then and within 2 hours it's gone.

    I know it's hard to try something that might have been the one thing that made you so sick. But with knowledge you can be prepared.

    I am currently having an allergic reaction to one of the many new medications I'm taking. I had 4 drug eluting stents put in March 13 following a heart attack. I'm breaking out in welts all over my body and am taking skin off from scratching. They had me stop all medications except the plavix and aspirin (both blood thinners) and put me on a steroid dose pack plus benadryl. It's not working. I'm still itching. I really think, and have from the beginning, that it's the plavix I'm reacting to. The scary thing is, drug eluting stents attract blood clots (called stent thrombosis) and 1/3 of cases of stent thrombosis are fatal. They were planning on me taking plavix for at least 2 years, possibly for life. The next alternative they gave me to plavix, if that is in fact what I'm allergic to, is ticlid. I looked that drug up earlier this evening and it has some rare, but still nasty and potentially fatal adverse reactions. I will have to have blood drawn every 2 weeks for the first 3 months as that is when most of the adverse reactions hit, but it can still happen later. So, I completely understand where you are coming from. But my alternative is to take my chances with blood clots in my arteries. Not a good alternative.

    And I think for you your choices are try this with caution, be safe and aware and with as much knowledge as possible or find a way through this depression without medications. Some people can do that. For me, my depression is biological in nature. All the therapy in the world alone would never do it for me. For you, it might be different. Truthfully, a lot of doctors push AD's because it's easy. A quick fix. And a lot of people are interested in a quick fix.

    But most importantly, don't do this for someone else. Do this for you if that is what you want. And only proceed when ready. If you're not ready to start tomorrow, then don't. Give yourself some time to calm down. You've been through a lot recently. Maybe some more time is what you need. Don't rush it.

    If you decide to give it a go and you don't count on husband to be watching over you, could you program a cordless phone or a cellphone with a friends number or with 911 and keep it with you? That way if you start to feel as though you're going into anaphylatic (sp) shock, you only have to push one number and help is on the way? That might be reassuring to have with you.

    As a joke...I'm on two blood thinners and I bleed now at the drop of a hat. I'll look down and find blood stains on my clothes and go looking for the source cause I have no idea what I did to myself...didn't feel a thing. So I joke that for me it's going to be death by paper cut. Hey...I did always want to be different. :wink:
     
  3. timer lady

    timer lady Queen of Hearts

    Abbey,

    I'm allergic to 7 different medications (thanks, Mom for that sensitivity). I know that fear.

    I can't remember are you seeing a psychiatrist? I see my GP because she has a great deal more time & watches things very closely. Is that something you might consider?

    by the way, it is your body! If husband isn't going to be a part of the process, I wouldn't put myself at risk again either. Those reactions are terrifying.
     
  4. Stella Johnson

    Stella Johnson Active Member

    So, was Lexapro the one that put you into shock? How long had you been taking it?

    I have been taking Lexapro for a few years now. It has worked great for me but very hard to get off of it. I tried once about a year ago and it was a disaster. I couldn't think straight, extremely irritable, dizzy, etc.

    I'm sorry your husband isn't helping. It only makes it harder for you. :sad: And I understand your fear. What other medications did they put you on at the same time?

    (((hugs)))

    Steph
     
  5. Sunlight

    Sunlight Active Member

    abbey, I am sorry you are so troubled and naturally so.
    I like to ask medications advice from the pharmacist. they are the true experts on drug questions.
     
  6. TerryJ2

    TerryJ2 Well-Known Member

    Abbey, how's it going today?
     
  7. Abbey

    Abbey Spork Queen

    I'm doing fine now. I *think* all medications are now weaned out of my system (other than allergy). I won't take anything else until my May 11th appointment. My insurance company was VERY reluctant to send me to a psychiatrist, but I really wanted someone who was trained in all areas. They eventually caved.

    husband and I had a long conversation this last weekend and (knock on wood) I will not be working our business anymore. This weekend will be the test. This is a huge stressor for me.

    Thanks for thinking of me!

    Abbey
     
Loading...